Tiffany - posted on 08/08/2010
My son has been on this medication for almost 10 months. It has mostly worked great for his moods and behavior, but the weight gain is horrible. He also has slightly elevated cholestrol from the medication. I believe he has gained almost 40 lbs. He goes back to the doctor on Tuesday and I am going to inquire about different options. I know that all of these types of meds have the risk of weight gain, but I would sure love to see it stop. Luckily he started out on the small side, but still not OK.
Jessica - posted on 07/15/2010
my daughter who is 4 was just prescribed risperidone as well.. She was having violent outbursts at daycare and couldn't even go to a normal preschool because of her behaviors. She was in a special education class through our school district. She hasn't had any side effects except at bedtime when she gets the larger dose. But so far she is doing well on the medication. It is also used alot in other mental illness patients and for the mentally challenged.
Leah - posted on 04/06/2010
My son (9) takes Risperdal (actually the generic risperidone). We have tried many drug combos and the one that seems to work the best is lithium, neurontin, and risperidone. However, he has huge weight gain (they call it metabolic syndrome). He gained 5 pounds just last month after putting him back on it (2.5mgs a day in split dosing). He is now taking Metformin, a drug commonly used for diabetes, to combat the weight gain. I hope it helps. Our pdoc says "risperdal always works...it's the side effects I worry about." I realize for some here, it has not "worked." Each child is different. My son is quite stable now.
Abby - posted on 04/03/2010
My 9 year old son was given that about a year ago and we had really bad side effects from it. He had about 3 Grandma seizures and slipped into a semi coma. It all started about 4 hours after he first was given the medicine and got worse from there. Also the medication Abilify is in the same family as Respirdal so if they have a reaction from that then they will have the same with Abilify. But like you know it is not the same with all kids but it is something to watch out for.
Destinee - posted on 08/17/2009
My son has been on respirdal for about a year now. I like it. It really seems to calm him down, although my son is adhd, too, and is on meds for that as well. His psychiatrist and I have noticed times when he starts getting "worse", as if the meds aren't working, but then we minutely increase his dose and see almost immediate improvement. My son is a lot more calm now that he is on the respirdal, though we may need to change his adhd meds soon because he is showing serious signs of aggression, which is a serious side effect of his adhd meds.
Gina - posted on 06/05/2009
My son is 6 and is on four meds right now. One is Ablify which isn;t working anymore. It seems like I am doing the reverse of everyone. They are thinking of switching out the abilify with Risperdal. At school he seems to be the perfect kid. His teacher and principal are very helpful as is the social worker. When he gets home he is a monster to deal with. He has held it together for so long at school that for the first two hours I am defending myself from bites, kicking and hitting. The curses that come out of him. The pleas to be dead. Today he took off his clothes and said he was doing it so it would be easier for someone to come and shoot him with out the clothes in the way. All I want to do is cry. I don't even know what to do anymore. he has a two year old brother who adores big brother. My oldest will bet the crap out of the little one if I don;t stand inbetween the two of them and watch constantly. I can't even do the dishes with them in the room without hearing the little one crying. If you say no or ask the older one to do something you need to hold your arm up for protection. The least that he will do is growl at you and then yell in a deep voice. If he isn't punching and biting he is crying. I am at my wits end. What happens when I can't restrain him anymore. What is his life going to be like. Thanks I needed to vent and to see what the Risperdal effects are.
Linda M - posted on 05/08/2009
My son, Brennan is his name, is currently 9, and I am Linda. This is my first post. I am so glad to have found you all!!! Risperdal/Risperdone was the first medication that helped his mood, which back then he was diagnosed with Autism Spectrum Disorder, ADHD, ODD, Sleep Disorder and Caseinate Allergy. His Behavioral Pediatrician had not even discussed BiPolar yet. He started Risperdal at 4-1/2. I can't, for certain, remember the dosage...I think he took .25mg twice a day back at that age and every few months we increased the dosage when it seemed to not be working as well as it had been. He didn't start to have leg pain until he was 6 years old. By that age, he was taking 1mg twice a day. Risperdal, in combination with Clonidine 0.1mg at bedtime, was all he needed for those few years. His mood and meltdowns were more responsive to behavior intervention and it slowed down his manics - they came just 2 to 3 times a year instead of every 4 or 5 weeks by then. The leg pain is an extra-pyramidal side-effect of this class of anti-psychotic. I had refused, back then, to add Cogentin to help with the muscle pain. I was of the opinion that if another medication was needed, in order to tolerate the side effects, doesn't that mean the Risperdal isn't a good med for him. In hindsight, I sooooooo wish I would have let him take the Cogentin. It really isn't a heavy duty medication like the pharmacist described it to be. Back then I was asking everyone, on his medical team, their opinion. By age 7, the EP symptoms were so painful there were days he could hardly walk. Brennan has always been very lean and has small bone structure. That summer I made the decision to take him off of Risperdal. Oh, that horrible decision, it was the beginning of a hell I didn't think we would live through, but we are finally having a stable mood again and we still live together, so we survived this one. I have always wondered if Risperdal works better in boys than in girls. Your questions: Brennan took his doses before school and right before bedtime. The bedtime dose, in combination with the Clonidine, helped him fall asleep quickly, but was awake again within 3-1/2 to 4 hours, which I always blamed the Clonidine - that it's effect had worn off. It took Brennan about 3/4 of a year for the morning dose of Risperdal not to make him cranky due to being tired. The doctors always said it can put weight on, and that it usually happens quickly, so patients need to be checked for Diabetes - a simple A1C hemoglobin blood test - annually. He did have a spike in weight that first year, of only about 4 pounds...on a 4 to 5 year old seemed a lot at the time...but in Brennan, lucky for him, it all turned to muscle. He was still very lean. Of the other children I have known to take Risperdal, girls have a more difficult time with gaining the weight. Brennan would often get a stomach ache, so I tried to have him take it with food, and that helped. He tolerated the liquid much better than chewing the tablets but the liquid was a LOT more expensive. Silka, I wish you and your daughter the best of luck with the new medication and on her journey through this difficult disease. ~ Linda
Sumei - posted on 05/05/2009
My 11 year old son is ADHD, and is on Risperdal since Grade 2. He does not have weight problems, and is very skinny. But, I know in South Africa, one of the side-effects of Risperdal is the fact that some kids gain weight on it. They prefer to give it to boys, rather than girls. I must say, it does wonders in our household. My son can't cope without it. He takes Ritalin (Concerta) daily as well as the Risperdal. Otherwise his OCD is uncontrollable. Good luck.
Stephanie - posted on 04/17/2009
My son was on Respirdal for 9 months or so. While on the medication, he began having nightmares, had some violent tendencies, and started bingeing and gained a lot of weight on it. It became enough of a concern that we had to switch his medication to abilify. I like abilify a lot better... there was a significant difference in him and it made the days much more tolerable almost immediately.
Cheryl - posted on 04/16/2009
Heather is on Risperdal. She has gained considerable weight since being on it. I read the other response and I have to say Heather is kind of chesty but I didn't think of it as being from the Risperdal. If that is the case I have some friends that would love to be on it. When Heather was on Abilify she ate non-stop so we had to discontinue that.
Ashley - posted on 03/02/2009
We used Respirdal. It worked for about 6 months and now we use abilify. My step-daughter is also ADHD and was adderrall at the time and was having severe anger and violence issues. We discontinued all meds and started from scratch. The only thing I know for sure is that while my 9 year old was on this medication it caused her boobs to really start growing. When we discontinued they stopped and went back to what they were.
Join Circle of Moms
Sign up for Circle of Moms and be a part of this community! Membership is just one click away.Join Circle of Moms